Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Menopause

Cortizone shots/menstrual bleeding

08/10/2006

Question:

I recently got cortizone shots in both my knees. After the first one, I had a menstrual period for the first time in about 4 years. When I had a shot in the other knee, about he same amount of time later, I had some spotting. I also suddenly seem to have redeveloped hot flashes--it begins in the genital area and makes its way up to my head (30-60 seconds). Is it possible that the cortizone shots had something to do with these symptoms? I am seeing my doctor. He had ultrsounds done and to check out the endemetrium better I am having a CAT scan. I am 54 years old.

Answer:

The "gold standard" test for postmenopausal bleeding is an endometrial biopsy.  It is possible the bleeding was related to the cortisone, but generally we like to make sure it is nothing serious.  Sometimes an ultrasound is used to assess the thickness of the uterine lining, but if bleeding or spotting continues, an endometrial biopsy is warranted.

For more information:

Go to the Menopause health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati